(Closed) Contraceptive Pill – emotional side effects?

posted 4 years ago in Wellness
Post # 2
Member
1770 posts
Buzzing bee
  • Wedding: October 2014

I was on the pill for almost 10 years and during that entire time I was almost… Bipolar. it got so bad that I had horrible anxiety and depression and never had stable relationships. Since I got off the pill I’ve felt completely “normal”. I feel like my old self! I’m sure my case is extreme but I’ll never go back on it again!

Post # 3
Member
1387 posts
Bumble bee
  • Wedding: June 2014

I was on Lo Loestrin and felt the same as you. I was extremely emotional, zero libido, and the most random things set me off in a fit of crying. I also had severe anxiety and depression. I stopped taking them last January and everything has gone back to normal. I’m never getting back on them. No other forms of birth control work for me so I did some research and found “sustainable” condoms that fit Darling Husband like a glove and don’t cause me to break out in a rash so we’re good for now! 

Post # 4
Member
653 posts
Busy bee
  • Wedding: August 2013

That would be the pill for ya. For myself it was crying… I would cry at the weirdest things (mostly over cuteness, sometimes sadness… thankfully never in public). Sometimes it subsides, othertimes it may intensify. Keep an eye out and if it really makes you feel uncomfortable switch brands. 

Post # 5
Member
1066 posts
Bumble bee

Totally normal. When I first switched to the last brand I was on I was so emotional, I had a short fuse and was easily pissed off by the littlest things (SO unlike me, it normally takes a lot to get my feathers ruffled). Good news is, I evened back out after the first complete normal cycle and had no mood changes the rest of the time I was on that pill.

Also be aware that when I quit taking it I was a weepy emotional mess for a good month and a half, any little thing (happy or sad) had the tears rolling and I am NOT a crier. I had no idea it would do that after I quit taking it and I would have been convinced I was pregnant if I didn’t know it was totally impossible at the time.

Hormones can be a great thing when they’re evened out and doing their job but you definitely feel the effects when you mess with what you’re used to until they settle.

Post # 6
Member
3305 posts
Sugar bee

It’s the progestin in the pill that makes us crazy.  It’s a synthetic version of progesterone,  & progesterone is the hormone that  causes PMS.

Post # 7
Hostess
3158 posts
Sugar bee

It is definitely the pill!  I have very similar emotional side effects to birth control. I get moody, irrational, question my (otherwise stable & happy) relationship.  Snappish, emotional, tearful….I also felt like eating everything in sight while on the pill.  For me, the side effects lasted for months and interfered with my life to the point where I had to discontinue it.  

Hopefully your body will adjust, but if not, may want to consider other alternatives at some point down the line.

Post # 9
Member
11 posts
Newbee

Totally a contraceptive side effect. The hormones do it to us!! Any contraceptive that increases your hormones will make you a borderline basket case! At least for a little while. Some of us are lucky and it goes away. Some of us, it stays for the duration. Good luck! 

Post # 10
Member
3305 posts
Sugar bee

You could try to find a really low dose pill? Some have WAY more hormones in them than others 🙂

Post # 11
Member
3169 posts
Sugar bee

No matter what pill I try I have some sort of problem. With Yaz, which I believe is a low dose pill, I bled constantly. With other pills I was extremely apathetic and had NO sex drive. Since coming off it I feel like a fog has lifted and like a PP said, I am back to my old self. I was on it for years and must have become accustomed to the feeling. Since you’ve only been on it for a couple of months you could persist for say 2-3 more and see if you are one of the lucky ones who levels out….

Post # 12
Member
438 posts
Helper bee

Does accutane have any mental health side effects as well? Seems like I read that it could. You won’t want to go off your pill till you have another form of birth control or plan to abstain.

Edit:

I looked it up and mood problems are the first side effect listed. Did you just start taking the accutane? If so that could be the reason for your mood problems, particularly since you said the first month of birth control was fine.  Regardless, if you continue the accutane you have to be on some form of birth control (actually two forms), so you will need to try a different brand if this one isn’t working.

http://www.drugs.com/mtm/isotretinoin.html

 

  • This reply was modified 4 years, 4 months ago by  silverandgold.
Post # 13
Member
3305 posts
Sugar bee

I can’t take or use ANY hormonal contraceptives, I have Bipolar Disorder and it turns me into a full blown suicidal maniac that no one wants to be around, nevermind have sex with!

A friend recently went off the pill and is now using the nuva ring and hasn’t had any issues?

Post # 15
Member
438 posts
Helper bee

thepinkflamingo:  Then it’s probably the birth control, haha. It probably couldn’t hurt to try a different pill with a different combination of hormones though. I’m kind of surprised the doctor who prescribed the accutane doesn’t require some form of hormonal birth control. They used to be super strict about that type of thing.

The topic ‘Contraceptive Pill – emotional side effects?’ is closed to new replies.

Find Amazing Vendors